Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 121, NWS Memphis, TN

May 20, 2018Clay County, Greene County, Arkansas; Dunklin County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at May 20, 2018, 2:45 PM CDT for Clay County, Greene County, Arkansas; Dunklin County, Missouri. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2018, 2:45 PM CDT (19:45 UTC)
Expired
May 20, 2018, 3:45 PM CDT
In force
60 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Clay County, AR, Greene County, AR, Dunklin County, MO

The radar

The Memphis radar (KNQA), 93 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 3:25 PM CDTHAIL 1S Paragould, ARPEA TO QUARTER SIZED HAIL.
May 20, 3:36 PM CDTHAIL 1Paragould, ARQUARTER SIZED HAIL HIGHWAY 69 EAST OF PARAGOULD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 12:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WUUS54 KMEG 201945
SVRMEG
ARC021-055-MOC069-202045-
/O.NEW.KMEG.SV.W.0121.180520T1945Z-180520T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
245 PM CDT SUN MAY 20 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Eastern Greene County in eastern Arkansas...
  Southeastern Clay County in eastern Arkansas...
  Dunklin County in southeastern Missouri...

* Until 345 PM CDT.

* At 245 PM CDT, a severe thunderstorm was located near Marmaduke,
  moving east at 10 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Paragould, Kennett, Rector, Senath, Marmaduke, Oak Grove Heights,
  Cardwell, Hornersville, Arbyrd, Greenway, Nimmons, Mounds,
  Halliday, Arkmo, West Kennett, Leonard, Bell City, Pratt, Noland
  and Bertig.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3600 8996 3599 9060 3607 9060 3633 9036
      3637 8996
TIME...MOT...LOC 1945Z 256DEG 10KT 3614 9037 

HAIL...1.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:41 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 20, 12:41 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1241 PM CDT Sun May 20 2018

.UPDATE...

Updated for the 18z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 932 AM CDT Sun May 20 2018/

HRRR and 12z NAMNEST showing a round of convection forming north
of I-40 in the Mississippi Delta early this afternoon when
convective temps of 86-87F are reached. Later a second round may
skirt across the northern counties tonight as a shortwave moves
into the Ozarks. Severe storms will be possible with each
round...along with 2 to 3 inch rainfall amounts. Have increased
PoPs across the northern half of the CWA from noon through
midnight. All other forecast parameters are on track this morning.

JAB

&&

.PREV DISCUSSION... /issued 441 AM CDT Sun May 20 2018/

A warm and humid early summer weather pattern will prevail for
the upcoming week. For today, the Midsouth will remain under the
northwest periphery of a weak upper ridge centered over the
Southeast, exposed to weak west/southwest flow aloft. NAM Bufr
soundings depicted surface-based CAPE reaching 3000 J/KG by early
afternoon, accompanied by 850-500mb lapse rates near 7C/KM and
eroded convective inhibition.

Similar to Saturday, the "trigger" for storms may be a subtle
feature borne from upstream storms. Early morning HRRR runs
depict early afternoon storms developing over the delta of east
AR and northwest MS, ahead of a weak shortwave lifting out of the
Arklatex. Inverted-V type soundings suggest a microburst wind
threat and aforementioned steep midlevel lapse rates and CAPE will
be favorable for large hail. As is typical in a weak sheer summer
environment, storm movement and coverage will likely be driven by
mesoscale storm evolution. Slow-moving and/or merging storms may
lead to localized flash flooding, while nearby areas remain dry.
With loss of surface heating, storms should dissipate by
midevening.

Atmosphere will remain favorable for additional storms Monday and
Tuesday, as a weak midlevel wave lifts northwest out of the
eastern Gulf of Mexico, weakening the upper ridge. 700mb temps
only prevail around 6-7C through Tuesday, but warm slightly as
the upper ridge amplifies midweek, ahead of height falls over the
western US. Convective temps nonetheless will be attainable in
the mid to late week periods, with scattered storms favoring the
afternoon hours in absence of deep layer shear.

Looking to next weekend, the GFS/ECMWF/Canadian models depict a
northern branch trof dropping into the middle and upper MS River
valley, phasing with a southern branch upper low lifting north
from the Gulf of Mexico. While the details have yet to settle out,
the consensus points toward slightly cooler and more rainy
conditions next weekend.

PWB

&&

.AVIATION.../18z TAFs/

VFR conditions are anticipated at all terminals outside of
thunderstorms. MVFR/IFR vsbys are expected with on station
thunderstorms. Convective coverage should become numerous this
afternoon and evening, therefore have included tempos for
thunderstorms at all locations. Convection should diminish by mid
evening with vsbys improving back to VFR.

Convective chances should again increase late tonight into Monday
morning in association with a shortwave lifting to the northwest
of our area. The best potential should be near KJBR, where tempos
have again been included. Vicinity thunder has been added to KMEM
and KMKL for this time period.

Additional convection can be expected later Monday along residual
outflow boundaries. Coverage is still uncertain therefore
maintained vicinity mention for now along with VFR cigs/vsbys.
This will be refined in later forecasts once confidence in
coverage and timing increases.

Winds should remain light and variable, outside of thunderstorms,
through the period. Severe winds and hail cannot be ruled out this
afternoon through mid evening with the most intense storms.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 20, 11:34 AM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1134 AM CDT Sun May 20 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-211845-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1134 AM CDT Sun May 20 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A slight and marginal risk for severe storms are expected this
afternoon and this evening across a large portion of the Midsouth.
Damaging winds...large hail and locally heavy rainfall will all
be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered strong and isolated severe thunderstorms will be possible
through the period, mainly during the afternoon and early evening
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

JAB

In the hours before

Local storm report, May 20, 1:04 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
104 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     HAIL             SMITHVILLE              36.08N 91.30W
05/20/2018  E1.00 INCH       LAWRENCE           AR   PUBLIC

&&

JAB
Local storm report, May 20, 1:37 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
137 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             BLACK ROCK              36.11N 91.11W
05/20/2018  M1.75 INCH       LAWRENCE           AR   PUBLIC

            HAIL RANGED DIME SIZE TO GOLFBALL.

&&

JAB
Local storm report, May 20, 2:04 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
204 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             MCDOUGAL                36.44N 90.39W
05/20/2018  M1.00 INCH       CLAY               AR   PUBLIC

&&

JAB
Local storm report, May 20, 2:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
228 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             2 NE BLACK ROCK         36.13N 91.08W
05/20/2018  M1.00 INCH       LAWRENCE           AR   EMERGENCY MNGR

            QUARTER SIZE HAIL IN DAVIDSONVILLE STATE PARK.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:44 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph46 min
May 20, 1:02 PM CDTSevere Thunderstorm WarningMEGClay43 min
May 20, 1:13 PM CDTTornado WarningMEGLawrence32 min
May 20, 1:23 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph52 min
May 20, 1:40 PM CDTSevere Thunderstorm WarningMEGClay65 min
May 20, 1:42 PM CDTSevere Thunderstorm WarningMEGLawrence48 min
May 20, 1:46 PM CDTTornado WarningMEGLawrence, Randolph12 min
May 20, 1:51 PM CDTSevere Thunderstorm WarningMEGClay, Greene, Lawrence, Randolph54 min
May 20, 2:05 PM CDTSevere Thunderstorm WarningMEGLawrence40 min
May 20, 2:12 PM CDTSevere Thunderstorm WarningMEGMississippi48 min
May 20, 2:13 PM CDTTornado WarningMEGLawrence21 min
May 20, 2:30 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence45 min
May 20, 2:37 PM CDTSevere Thunderstorm WarningMEGGreene, Lawrence53 min
May 20, 2:40 PM CDTSevere Thunderstorm WarningMEGClay27 min
May 20, 2:59 PM CDTSevere Thunderstorm WarningMEGMississippi46 min
May 20, 3:03 PM CDTFlash Flood WarningMEGMississippi117 min
May 20, 3:09 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene51 min
May 20, 3:47 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi22 min
May 20, 3:58 PM CDTSevere Thunderstorm WarningMEGCrittenden47 min
May 20, 4:18 PM CDTSevere Thunderstorm WarningMEGLee27 min
May 20, 3:30 PM CDTSevere Thunderstorm WarningMEGPemiscot45 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.